Close it

How can we help today?

What is Hypoglycaemia?

Hypoglycaemia occurs when your glycaemia (the level of sugar in the blood) is too low.

It usually results from administering insulin and/or taking antidiabetic medication, which explains why people living with diabetes are particularly affected. Dramatic drops in blood glucose can also occur after fasting, skipping meals or strenuous physical activity.

Hypoglycaemia is a problem for people living with both type 1 and type 2 diabetes, although people with type 1 are more prone to it as their treatment requires daily insulin. With diabetes, the consequences of severe hypoglycaemia can be serious and even life-threatening. It is therefore essential to learn how to recognise the symptoms and how to react when facing them.

The different types of hypoglycaemia

With hypoglycaemia, the blood glucose level is abnormally low - less than 4.0 mmol/L - and usually accompanied by one or more symptoms.

Hypoglycaemia has two broad levels of severity:

  • moderate hypoglycaemia: when it can be self-managed;
  • severe hypoglycaemia: when it requires the intervention of a third party.

Body functions return to normal when the blood glucose level is brought back up.

Diabetes and hypoglycaemia: what are the symptoms?

Glucose acts as an energy source for the body. Without it, the body and brain can no longer function properly. So when the blood glucose level drops too low, the body reacts and sounds the alarm, sending increasingly strong signals.

The initial symptoms of hypoglycaemia, which can vary depending on age and the type of diabetes, are:

  • tachycardia (an increasingly fast heart rate);
  • palpitations;
  • trembling;
  • sweating;
  • anxiety;
  • hunger;
  • nausea.

Symptoms can gradually worsen depending on the severity of the hypoglycaemia. They may include:

  • concentration and sight disorders;
  • dizziness;
  • weakness;
  • extreme fatigue;
  • headaches;
  • confusion;
  • amnesia;
  • seizures;
  • and even coma due to low blood glucose levels in the brain.

What to do when faced with hypoglycaemia?

Being able to recognise the symptoms of critically low blood glucose levels allows you to act quickly and stabilise your glycaemia. Another important reason to prevent hypoglycaemic events is that, when they occur repeatedly, they eventually alter the body’s counter-regulation system and can become increasingly serious as time goes on.

When the first symptoms of hypoglycaemia (hypo) appear, or you feel unwell, it is important to test your blood glucose levels immediately. Testing will also confirm the degree of severity of the hypo, and therefore allow you to act appropriately.

If hypoglycaemia occurs, your first action should be to have a sugary snack; 15 to 20g of a fast-acting carbohydrate, for example fruit juice, jelly babies or glucose/dextrose tablets, will quickly start to raise blood glucose levels again. Then continue testing until your blood glucose levels return to within range.

Graphic of Orange Juice

Severe hypoglycaemia can cause unconsciousness.

If your hypoglycaemia causes unconsciousness, how can somebody else help?

If this happens, another person must give you a glucagon injection, a hyperglycaemic hormone secreted by the pancreas. If this is not possible, contact the emergency services to seek medical help as soon as possible.

The best way to avoid hypoglycaemic events is to test your blood glucose frequently.

Sources

  1. Ahmed Iqbal, Simon Heller. Managing hypoglycaemia. Best Practice & Research Clinical Endocrinology & Metabolism, Volume 30, Issue 3, June 2016, Pages 413-430.
  2. Richard Silbert, Alejandro Salcido-Montenegro, Rene Rodriguez-Gutierrez, Abdulrahman Katabi, Rozalina G McCoy. Hypoglycemia among Patients with Type 2 Diabetes: Epidemiology, Risk Factors, and Prevention Strategies. Curr Diab Rep . 2018 Jun 21;18(8):53.
  3. Michael R. Rickels. Hypoglycemia‐associated autonomic failure, counterregulatory responses, and therapeutic options in type 1 diabetes. Ann N Y Acad Sci. 2019 October ; 1454(1): 68–79.
  4. Janusz Gumprecht, Katarzyna Nabrdalik. Hypoglycemia in patients with insulin-treated diabetes. POLSKIE ARCHIWUM MEDYCYNY WEWNĘTRZNEJ 2016; 126 (11): 870-878.
  5. Wendy Klein-Schwartz, Gina L Stassinos, Geoffrey K Isbister. Treatment of sulfonylurea and insulin overdose. Br J Clin Pharmacol. 2016 Mar;81(3):496-504.
    Institute for Quality and Efficiency in Health Care (IQWiG), Cologne, Germany.
  6. Institute for Quality and Efficiency in Health Care (IQWiG), Cologne, Germany. Hyperglycemia and hypoglycemia in type 2 diabetes. May 29, 2007; Last Update: January 11, 2018 Institute for Quality and Efficiency in Health Care (IQWiG); 2006.

About Making Diabetes Easier

Air Liquide Healthcare UK is committed to improving quality of life for people with diabetes. Our healthcare teams provide patients and their loved ones with education, support and personalisation of care.

Our mission? #makingdiabeteseasier

x

Get the latest information about Hypos and hypers

Follow